Treatment of drug-induced gingival enlargement in a dog
A 14-year-old female spayed Jack Russell terrier was presented to the Cornell University Dentistry and Oral Surgery Service for gingival disease secondary to amlodipine administration. The clients noticed that the gingiva was more prominent beginning 6 months prior to presentation. The patient had been licking excessively and could not eat solid food. Also, there was a history of renal insufficiency and hypertension since 03/2010. To treat this condition, the patient had been administered amlodipine since then, which was replaced by prazosin, two weeks earlier. On oral examination, severe diffuse hyperemic mandibular and maxillary gingival enlargement was present. The term gingival enlargement is taken from human dentistry and is defined as an overgrowth or increase in size of the gingiva. Differential diagnosis for gingival enlargement include drug-induced enlargement, chronic inflammation from dental plaque, acute inflammation from gingival or periodontal disease, hormone-induced (such as pregnancy or puberty in humans), systemic disease (leukemias and granulomatous diseases), and neoplasia (both benign and malignant). In our patient’s case, the histopathology results were consistent with enlargement due to gingival hyperplasia.
Senior seminar paperSeminar SF610.1 2012
Dogs -- Effects of drug on -- Case studies